|FAA Medical certif.
Sep 8, 2008
I was wondering if I should be concerned about an upcoming FAA medical test? Do my meds pose any problems? Should I disclose my meds to the doctor has the FAA decided that any of my meds would interfear with flying? I am currently taking Invarise,Truvada, and Norvir.
Response from Dr. Sherer
People living with HIV/AIDS constantly struggle with the issue of disclosure. In general, my counsel to patients has been to be wary of excessive disclosure, since HIV stigma and discrimination, though 'better' than they used to be in the US in the current era, are still powerful and able to seriously compromise an individual's quality of life.
This general example may not serve as well in your example. I gather that by obtaining an FAA license, you will be able to fly, either commercially or in settings in which the lives of others are in your hands. In this setting, I would urge you to err on the side of caution and disclosure to your co-workers.
I say this in spite of the lack of any serious CNS side effects with the HIV medications that you are taking. On the basis of your medications alone, there is no reason to think that you are at a higher risk of CNS impairment.
However, the same cannot be said for HIV infection alone. Even individuals who have maintained adequate control of their HIV while on medications carry a small, but somewhat higher, risk of the CNS complications of HIV, than people without HIV. The types of mild and early impairment can include memory loss, decreased reaction time, depression, and seizures.
At a minimum, I suggest that you pose the same question to your own physician, who has a better knowledge of your current situation, medication adherence, and other factors, so that you can make a plan with him or her.
I would also urge you to discretely find out whether there are precedents with this type of disclosure at the FAA, and what the consequences have been. As an organization within the federal government, the FAA is bound to honor the Americans with Disabilities Act that ensures equal access to employment for people with chronic disabilities whose disabilities do not substantially impair their on-the-job performance. Still, organizations differ in their implementation of such policies, and you might learn useful information from the experience of others (if any).
I'll try to summarize my answer in this way: I would fly in an airplane piloted by a pilot with HIV on medications and without any neurologic deficit without hesitation. However, I would feel better served if his or her condition were known to co-workers who might be able to better serve their colleague, as well as the other passengers on the plane, with that knowledge, in the event of an unexpected illness or impairment.
As above, I advise you to make this decision after consulting with your doctor, and to take this response with you.
Varied times of doses
severe shaking 2 wks on meds
- Burning Penis After Mutual Masturbation Worried I Have HIV
- Burning Penis After Touching Anus Worried I Have HIV
- Muscle Ache After Giving Oral Sex Does It Mean I Have HIV
- Pain In Penis After Licking Penis Worried I Have HIV
- Stinging Pain After Blowjob Worried I Have HIV
- Testicular Pain After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.